Kansas, 2008

High Wind in Kansas, January 28 to 29, 2008

January 28 to 29, 2008 · NWS GLD · 1 event in 1 county or zone

The surface pressure gradient behind a cold front resulted in gusty northwest winds around midnight. An isolated gust of 59 mph occurred with frontal passage, while most wind gusts remained around 45-50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The surface pressure gradient behind a cold front resulted in gusty northwest winds around midnight. An isolated gust of 59 mph occurred with frontal passage, while most wind gusts remained around 45-50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 28, 8:42 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 28, 8:42 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MST MON JAN 28 2008

.UPDATE...00Z H85 ANALYSIS SHOWING A LARGE CHUNK OF ARCTIC AIR
PLUNGING SOUTH INTO THE NORTHERN ROCKIES/NORTHERN PLAINS WHILE 02Z
SFC ANALYSIS INDICATES THE LEADING EDGE OF THE ARCTIC AIRMASS
ALREADY APPROACHING THE I-80 CORRIDOR. GIVEN SUCH COLD
TEMPERATURES (-32C AT KGGW AT H85) AND RAPID TEMPERATURE DROPS
ACROSS WESTERN AND NORTHERN NEBRASKA THIS EVENING WILL TREND LOWS
DOWN TONIGHT. THE COLD AIRMASS APPEARS TO HAVE A FAVORABLE
TRAJECTORY INTO THE CENTRAL HIGH PLAINS WITH UNCERTAINTY IN DEGREE
OF MODIFICATION ESPECIALLY ACROSS THE WESTERN ZONES WHERE MIXING
WILL BE MORE LIKELY. WILL LOWER HIGHS ACROSS THE FAR EASTERN ZONES
WHERE REACHING 20 MAY BE A STRUGGLE ON TUESDAY. A SECONDARY
CONCERN WILL BE WIND CHILL READINGS LATE TONIGHT AND THROUGH THE
DAY ON TUESDAY.

LITTLE CHANGES IN POP ORIENTATION EXPECTED WITH SCATTERED SNOW
SHOWERS STILL EXPECTED TO DEVELOP LATE TONIGHT WITH VERY LITTLE
ACCUMULATION EXPECTED. DID RAISE POPS INTO THE MID RANGE WEIGHTED
IN THE NORTHEAST ZONES WHERE BETTER MID LEVEL FRONTOGENESIS IS
JUXTAPOSED WITH STRONG LARGE SCALE FORCING FOR ASCENT BETWEEN
09-13Z. WIND ADVISORY HEADLINES ALSO APPEAR ON TRACK WITH NO CHANGE
PLANNED.

&&

.PREV DISCUSSION... /ISSUED 451 PM MST MON JAN 28 2008/

.AVIATION...LATEST METARS INDICATE SOUTHWEST WIND DECREASING LATE
THIS AFTERNOON WITH VFR CONDITIONS. THIS WILL BE THE LULL BEFORE
WIND INCREASES LATER TONIGHT WITH THE COLD FRONT AROUND 08-09Z.
NORTHWEST WIND WILL INCREASE TO 30+ KTS AND CONTINUE THROUGH 00Z
WED. MID CLOUDS INCREASE BEHIND THE FRONT WITH SOME LOWER CIGS AT
KMCK. BUFKIT POINT SOUNDINGS FOR KGLD AND KMCK INDICATE THAT THERE
IS A BRIEF WINDOW WHEN SOME LIGHT SNOW AND SLIGHTLY REDUCED
VISIBILITIES WILL BE POSSIBLE FROM 09-12Z TUE. SOME MVFR
CONDITIONS WILL BE POSSIBLE DURING THIS PERIOD ESPECIALLY AT KMCK.
OTHERWISE CLOUDS SCATTER OUT AFTER 15Z TUE WITH VFR CONDITIONS
THROUGH THE END OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 211 PM MST MON JAN 28 2008/

.DISCUSSION...
17Z WATER VAPOR IMAGERY AND RUC ANALYSIS INDICATE TWO SHORT WAVE
TROUGHS UPSTREAM OF THE CWA. THE FIRST WAS LOCATED OVER CENTRAL
COLORADO AND WAS RESPONSIBLE FOR CLOUD ACROSS NORTHERN HALF OF CWA.
ANOTHER...SHORT WAVE TROUGH WAS DIGGING INTO NEVADA AND UTAH AND
WILL BE PRIMARY WX MAKER TONIGHT/TOMORROW.

TONIGHT-TOMORROW...WINDS SHOULD WEAKEN/DECOUPLE DURING THE EVENING
AS DEEP MIXING COMES TO AN END...AND WILL LET CURRENT HIGHLIGHTS
CONTINUE. MAIN CONCERNS AFTER THAT WILL BE HOW STRONG WINDS GET
BEHIND FRONTAL PASSAGE AND WEATHER OR NOT ANY PRECIP WILL DEVELOP AS
WELL. NAM/GFS/GEM ALL SUPPORT PASSAGE OF STRONG COLD FRONT ACROSS
THE CWA AFTER 06Z. POINT SOUNDINGS INDICATE WINDS OFF OF THE SURFACE
INCREASE TO OVER 40KTS BEHIND THE FRONT...AND SOUNDINGS SUGGEST THAT
LITTLE IN THE WAY OF A SURFACE INVERSION WILL BE IN PLACE BEHIND THE
FRONT. ALTHOUGH TIME OF NIGHT IS NOT NORMALLY FAVORABLE FOR STRONG
WIND...MINIMAL INVERSION COUPLED WITH STRONG PRESSURE RISES AND CAA
SHOULD BE ENOUGH TO ALLOW STRONGER WINDS TO REACH THE SURFACE. GFS
ACTUALLY COMES CLOSE TO LOW END WARNING CRITERIA...BUT OTHER MODELS
ARE SLIGHTLY WEAKER. THINK AN ADVISORY WILL BE THE WAY TO GO
TONIGHT...ALTHOUGH STILL A LITTLE UNCERTAIN DUE TO THE TIMING.

OTHER CONCERN WILL BE IF ANY PRECIPITATION CAN FALL AS FRONT
PASSES...WHICH WILL MAY CAUSE EVEN MORE PROBLEMS WITH THE WIND.
GFS...WHICH ALSO HAS SUPPORT FROM ECMWF AND TO SOME EXTENT THE GEM
CONTINUE TO SUGGEST THREAT FOR PRECIPITATION BEHIND FRONT DURING
THE MORNING HOURS. CROSS SECTIONS THROUGH THE FRONTAL SURFACE SHOWS
A POCKET OF POTENTIAL INSTABILITY JUST ABOVE FRONTAL SURFACE...WITH
ENVIRONMENT NEARLY SATURATED. FRONTOGENESIS AT H7...H65 ALSO LINE UP
WELL WITH H7-H5 AND H5-H3 DIV Q FORCING FOR ASCENT. ONLY CONCERN IS
IF SATURATION WILL BE POSSIBLE AS FORCING SHOULD MOVE BY FAIRLY
QUICKLY...AND CURRENT WATER VAPOR IMAGERY INDICATES SUBSTANTIAL
DRYING ACROSS THE AREA BEHIND THIS MORNINGS SYSTEM. OBSERVED LAPSE
RATES...AND OBSERVED NATURE OF THE CLOUDS OVER THE AREA
CURRENTLY...SUGGEST STABILITY IS FAIRLY LOW. IF SNOW DOES DEVELOP
WITH THE WIND...WILL LIKELY NEED SOME KIND OF SNOW/BLSN
HIGHLIGHT...BUT CONFIDENCE IN MEASURABLE SNOWFALL REMAINS BELOW
ADVISORY CRITERIA AT THIS POINT. WILL UP POPS OVERNIGHT AND INCLUDE
BLSN IN FORECAST BUT FOR NOW WILL LIKELY GO WITH JUST A WIND
ADVISORY.

TOMORROW NIGHT-WEDNESDAY NIGHT...SHORT WAVE RIDGING WILL BE IN PLACE
ACROSS THE AREA DURING THE EARLY PORTIONS OF TUESDAY EVENING LEADING
TO WIDESPREAD SUBSIDENCE ACROSS THE AREA. RIDGE BEGINS TO BREAK DOWN
FAIRLY QUICKLY HOWEVER AS H7 TROUGH BEGINS TO IMPACT THE AREA AROUND
12Z WED. FAIRLY STRONG WAA INDICATED AT H7 AS WELL. POINT SOUNDINGS
INDICATE A VERY THICK...DRY LAYER BELOW THIS REGION AND WITH FAIRLY
HIGH STABILITY DO NOT THINK ANY PRECIPITATION WILL MAKE IT TO THE
GROUND BY 12Z WED. MORE WIDESPREAD FORCING FOR ASCENT IS INDICATED
BY Q VECTOR FIELDS BEGINS TO OVERSPREAD THE AREA THROUGH THE
AFTERNOON AND INTO THE EVENING. FORCING DOES NOT REALLY APPEAR THAT
FOCUSED...AND GENERAL TREND IN THE MODELS IS DRIER AND FURTHER
SOUTH. AM GOING TO TRIM BACK POPS A LITTLE BIT FOR THE TIME
PERIOD...ALTHOUGH STILL ENOUGH UNCERTAINTY TO HOLD ON TO SOME LOW
CHANCE POPS THROUGH THE EVENING INTO THURSDAY MORNING.

THURS-SATURDAY...OPERATIONAL GFS APPEARS TO BE OUTLIER IN BOTH
POSITION AND SPEED OF H5 TROUGH...AND WILL LEAN TOWARDS SLOWER MORE
SOUTHERLY SOLUTION THROUGH THIS PERIOD. TAKING THE SLOWER/MORE
SOUTHERLY SOLUTIONS WOULD SUGGEST SHORT WAVE TROUGH JUST GLANCES THE
CWA...WITH MID LEVEL FRONTAL ZONE JUST TO THE SOUTH OF THE AREA. NOT
TO EXCITED ABOUT PRECIP POTENTIAL WITH THIS SYSTEM...BUT WILL
INCLUDE SOME LOW POPS ACROSS THE SOUTHEAST AS THEY SHOULD BE THE
NEAR THE NORTHERN FRINGE OF PRECIPITATION. OTHER CONCERN THROUGH THE
PERIOD WILL BE TEMPS...WITH BIGGEST CONCERN BEING HOW MUCH OF A WARM
UP WILL OCCUR ON FRIDAY BETWEEN FRONTAL PASSAGES. GFS/ECMWF AND GFS
ENS MEAN WOULD SUGGEST FAIRLY WARM TEMPS DEVELOPING...AND THIS
SOLUTION LOOKS FAIRLY REASONABLE. A LITTLE CONCERNED ABOUT GOING TOO
WARM AS THIS AIRMASS APPEARS TO BE OVER CWA ONLY A BRIEF TIME BEFORE
NEXT FRONT COMES THROUGH...AND DIFFERENCES IN TIMING THIS FRONT
COULD HAMPER WARM UP.

SUNDAY & MONDAY...H5 LOW TRACKS ACROSS THE SOUTHERN HIGH PLAINS
REGION DURING THIS PERIOD. A STRONG PRESSURE GRADIENT SETS UP ON
MONDAY AS A SURFACE LOW SLIDES ACROSS THE REGION AHEAD OF A COLD
FRONT.  IF THE FRONT PICKS UP MOMENTUM THAN MONDAYS HIGH
TEMPERATURES MY NEED ADJUSTED DOWN...AS A DECENT AMOUNT OF COLD AIR
IS ADVECTED INTO THE REGION BEHIND THE FRONT. IF THE FRONT COMES IN
AFTER PEAK HEATING HOURS MONDAYS TEMPERATURES WILL REMAIN
SEASONABLE-UPPER 30S TO LOWER 40S

&&
.AVIATION...LATEST METARS JUST TO THE SOUTH OF KGLD INDICATE
SOUTHWEST WIND AT 30+ KT MIXING DOWN TO THE SURFACE. EXPECT SAME
WIND SPEEDS AT KGLD AND KMCK THIS AFTERNOON AHEAD OF THE COLD FRONT
TONIGHT. NORTHWEST WIND WILL INCREASE TO 30+ KTS TONIGHT WITH
FRONTAL PASSAGE (AROUND 08-09Z) AND CONTINUE THROUGH 18Z TUE. MID
CLOUD WILL INCREASE BEHIND THE FRONT WITH SOME SCATTERED LOWER
CLOUDS AT KMCK. HOWEVER THE ENTIRE TAF PERIOD SHOULD REMAIN VFR AT
BOTH SITES.

&&

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 11 AM MST /12 PM CST/ TUESDAY FOR KSZ001>004-
     013.

     WIND ADVISORY FROM 2 AM MST /3 AM CST/ TO 11 AM MST /12 PM CST/
     TUESDAY FOR KSZ014>016-027>029-041-042.

NE...WIND ADVISORY UNTIL 11 AM MST /12 PM CST/ TUESDAY FOR NEZ079>081.

CO...WIND ADVISORY UNTIL 11 AM MST TUESDAY FOR COZ090-091.

     WIND ADVISORY FROM 2 AM TO 11 AM MST TUESDAY FOR COZ092.

&&
Hazardous weather outlook, Jan 28, 5:20 AM MST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
520 AM MST MON JAN 28 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
520 AM MST MON JAN 28 2008 /620 AM CST MON JAN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE TODAY BETWEEN 25 AND 35 MPH WITH
GUSTS NEAR 45 MPH. THIS HAS PROMPTED A WIND ADVISORY TO BE
ISSUED FOR A PORTION OF THE TRI-STATE REGION. CONDITIONS WILL BE DRY
WITH RELATIVE HUMIDITIES AROUND 20 PERCENT ACROSS PORTIONS OF
WESTERN KANSAS AND EASTERN COLORADO. THESE DRY AND WINDY CONDITIONS
WILL PRODUCE AN EXTREME FIRE DANGER TODAY. WIND SPEEDS WILL
DECREASE AND RELATIVE HUMIDITIES WILL INCREASE AS SUNSET APPROACHES.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF LIGHT SNOW WEDNESDAY NIGHT AS A LOW PRESSURE
SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sherman

When
January 28, 10:00 PM MST to January 29, 2:00 AM MST
Where
Sherman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67780.